Advances in Operator Theory

Almost Hadamard matrices with complex entries

Teodor Banica and Ion Nechita

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We discuss an extension of the almost Hadamard matrix formalism, to the case of complex matrices. Quite surprisingly, the situation here is very different from the one in the real case, and our conjectural conclusion is that there should be no such matrices, besides the usual Hadamard ones. We verify this conjecture in a number of situations, and notably for most of the known examples of real almost Hadamard matrices, and for some of their complex extensions. We discuss as well some potential applications of our conjecture, to the general study of complex Hadamard matrices.

Article information

Source
Adv. Oper. Theory, Volume 3, Number 1 (2018), 137-177.

Dates
Received: 9 February 2017
Accepted: 12 May 2017
First available in Project Euclid: 5 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.aot/1512497957

Digital Object Identifier
doi:10.22034/aot.1702-1114

Mathematical Reviews number (MathSciNet)
MR3730344

Zentralblatt MATH identifier
1373.15047

Subjects
Primary: 15B10: Orthogonal matrices
Secondary: 05B20: Matrices (incidence, Hadamard, etc.) 14P05: Real algebraic sets [See also 12D15, 13J30]

Keywords
Hadamard matrix Fourier matrix unitary group

Citation

Banica, Teodor; Nechita, Ion. Almost Hadamard matrices with complex entries. Adv. Oper. Theory 3 (2018), no. 1, 137--177. doi:10.22034/aot.1702-1114. https://projecteuclid.org/euclid.aot/1512497957


Export citation

References

  • T. Banica, B. Collins and J.-M. Schlenker, On orthogonal matrices maximizing the 1-norm, Indiana Univ. Math. J. 59 (2010), 839–856.
  • T. Banica and I. Nechita, Almost Hadamard matrices: the case of arbitrary exponents, Discrete Appl. Math. 161 (2013), 2367–2379.
  • T. Banica, I. Nechita and J.-M. Schlenker, Submatrices of Hadamard matrices: complementation results, Electron. J. Linear Algebra 27 (2014), 197–212.
  • T. Banica, I. Nechita and K. Życzkowski, Almost Hadamard matrices: general theory and examples, Open Syst. Inf. Dyn. 19 (2012), 1–26.
  • N. Barros e Sá and I. Bengtsson, Families of complex Hadamard matrices, Linear Algebra Appl. 438 (2013), 2929–2957.
  • K. Beauchamp and R. Nicoara, Orthogonal maximal abelian $*$-subalgebras of the $6\times6$ matrices, Linear Algebra Appl. 428 (2008), 1833–1853.
  • G. Björck, Functions of modulus $1$ on ${\rm Z}_n$ whose Fourier transforms have constant modulus, and cyclic $n$-roots, NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci. 315 (1990), 131–140.
  • A. T. Butson, Generalized Hadamard matrices, Proc. Amer. Math. Soc. 13 (1962), 894–898.
  • C. J. Colbourn and J. H. Dinitz, Handbook of combinatorial designs, Second edition. Discrete Mathematics and its Applications (Boca Raton). Chapman & Hall/CRC, Boca Raton, FL, 2007.
  • U. Haagerup, Orthogonal maximal abelian $*$-subalgebras of the $n\times n$ matrices and cyclic $n$-roots, in “Operator algebras and quantum field theory”, International Press (1997), 296–323.
  • U. Haagerup, Cyclic $p$-roots of prime lengths $p$ and related complex Hadamard matrices, arxiv: 0803.2629.
  • J. Hadamard, Résolution d'une question relative aux déterminants, Bull. Sci. Math. 2 (1893), 240–246.
  • K.J. Horadam, Hadamard matrices and their applications, Princeton University Press, Princeton, NJ, 2007.
  • M. Idel and M. M. Wolf, Sinkhorn normal form for unitary matrices, Linear Algebra Appl. 471 (2015), 76–84.
  • B.R. Karlsson, Three-parameter complex Hadamard matrices of order 6, Linear Algebra Appl. 434 (2011), 247–258.
  • H. Kharaghani and B. Tayfeh-Rezaie, A Hadamard matrix of order 428, J. Combin. Des. 13 (2005), 435–440.
  • W. de Launey and D. A. Levin, A Fourier-analytic approach to counting partial Hadamard matrices, Cryptogr. Commun. 2 (2010), 307–334.
  • K. H. Leung and B. Schmidt, New restrictions on possible orders of circulant Hadamard matrices, Des. Codes Cryptogr. 64 (2012), 143–151.
  • H. J. Ryser, Combinatorial mathematics, The Carus Mathematical Monographs, No. 14 Published by The Mathematical Association of America; distributed by John Wiley and Sons, Inc., New York 1963.
  • D. R. Stinson, Combinatorial designs: constructions and analysis, With a foreword by Charles J. Colbourn. Springer-Verlag, New York, 2004.
  • J. J. Sylvester, Thoughts on inverse orthogonal matrices, simultaneous sign-successions, and tesselated pavements in two or more colours, with applications to Newton's rule, ornamental tile-work, and the theory of numbers, Phil. Mag. 34 (1867), 461–475.
  • F. Szöllősi, Exotic complex Hadamard matrices and their equivalence, Cryptogr. Commun. 2 (2010), 187–198.
  • W. Tadej and K. Życzkowski, A concise guide to complex Hadamard matrices, Open Syst. Inf. Dyn. 13 (2006), 133–177.
  • W. Tadej and K. Życzkowski, Defect of a unitary matrix, Linear Algebra Appl. 429 (2008), 447–481.